Georgia, 2020Damaging Winds and Strong Wind in Georgia, February 6, 2020
February 6, 2020 · NWS CHS · 4 events in 2 counties and zones
Strong shear associated with enhanced low level wind fields and weak instability within a warm sector led to a period of gusty winds for much of the day on February 6th, followed by a broken line of strong to severe thunderstorms as a cold front swept through Southeast Georgia during late afternoon into the evening. Strong and gusty winds prevailed behind the departing front, mainly until…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong shear associated with enhanced low level wind fields and weak instability within a warm sector led to a period of gusty winds for much of the day on February 6th, followed by a broken line of strong to severe thunderstorms as a cold front swept through Southeast Georgia during late afternoon into the evening. Strong and gusty winds prevailed behind the departing front, mainly until enhanced low level wind fields shifted further offshore during morning hours on February 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 6, 12:47 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 6, 12:47 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1247 PM EST Thu Feb 6 2020
.SYNOPSIS...
A cold front will move through this evening, followed by high
pressure. A weak cold front will drop through the area Saturday
night before high pressure rebuilds. Another front will stall
near the area Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Updated the forecast to account for the Tornado Watch for some
of our interior counties. We anticipate a new watch will be
needed for our remaining counties late this afternoon into this
evening. This will be coordinated with the SPC as the squall
line moves closer to our area. Otherwise, we adjusted the grids
to better account for the new synoptic models and the CAMs.
Indications remain for the line to reach our far inland
counties between 4-8 PM. The line is expected to increase in
speed as it gets closer to the coast, impacting the coastal
counties between 6-10 PM. Though, it's reasonable the worst
conditions for the coastal counties should be closer to the
front half of that time frame. SPC Mesoscale Analysis continues
to show MLCAPES increasing to 1,000 J/kg, which combined with
very strong and impressive shear will help to setup a good
environment ahead of the main squall line. A few discrete to
semi-discrete, warm-sector supercells are possible as well,
especially with minimal CIN. Per SPC, Bow/LEWP formations and
embedded QLCS mesocirculations will focus severe potential
locally both in the forms of damaging to severe downdrafts and
sporadic tornado potential. This continues our Enhanced Risk
into this evening.
Late tonight: In the wake of the cold front, gusty west winds
will remain across the forecast area. Conditions will dry out
from west to east tonight, with SCHC or less PoPs by the pre-
dawn hours. Low temperatures are forecast to range from upper
40s inland to the low 50s along the coast.
Lake Winds: A strong cold front shifting across the region this
evening will likely support gusty conditions today and tonight.
A Lake Wind Advisory for Lake Moultrie will begin at 10 AM this
morning.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
The strong cold front should be well offshore by daybreak
Friday. In its wake, significantly cooler and drier air will
move in. Although the column will be steadily drying during the
day, a nearly saturated layer around 850 mb will persist across
southern SC in association with moisture wrapping around the
departing surface low. This will maintain some stratocumulus
over SC until early Friday afternoon after which this layer
begins to scour out. Strong wind fields will persist on Friday
with 850 mb winds around 40 kt and 1000 mb geostrophic winds of
40-50 kt out of the west through early to mid afternoon. Given
mixing heights around 5 kft, surface winds of 20-30 mph gusting
to 35 mph are expected through mid afternoon, after which speeds
should quickly decline. A Lake Wind Advisory continues through
Friday afternoon for Lake Moultrie. Elsewhere, wind speeds may
remain just below Wind Advisory thresholds.
Friday night will be quite a bit colder under the influence of
high pressure and mostly clear skies. Lows could touch freezing
far inland with mid/upper 30s elsewhere. Saturday will be dry
with highs in the 50s. A weak cold front will drop through
Saturday night but all indications are that it will be a dry
front.
The surface high begins to shift off the Southeast coast on
Sunday. The resulting return flow will push high temps into the
mid/upper 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Above normal temperatures will persist through the middle of
next week, though a front may drop into the area and stall on
Monday, resulting in scattered showers from time to time.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: A cold front will bring impacts to the TAF sites
through this evening. Strong gusty winds and LLWS are expected
ahead of the front. A squall line is expected to bring a period
of IFR conditions to both TAF sites between 00-03Z. We have this
accounted for with a TEMPO, but will probably amend as radar
trends become more conclusive. Behind the front, conditions will
improve. Though, winds should stay elevated.
Extended Aviation Outlook: Gusty winds will continue through
Friday afternoon.
&&
.MARINE...
The pressure gradient will steepen through the day as a cold
front sweeps over AL and GA. South winds will strengthen to 20
to 25 kt with gusts of 35-40 kts. Gale Warnings are in effect
for all of the coastal waters, including the Charleston Harbor.
Seas will build to 5 to 10 ft by this afternoon, subsiding
slight late tonight. A squall line of strong to severe
thunderstorms will sweep over the coastal waters this evening
into the first part of tonight. The environment may support a
few thunderstorm wind gusts in excess of 50 kts and/or isolated
waterspouts. Winds are forecast to shift from the SW in the wake
of the cold front late tonight.
Strong westerly winds behind the front will maintain Gale
conditions over the nearshore SC and offshore GA waters through
Friday afternoon. Meanwhile, solid Small Craft Advisory
conditions are expected over the nearshore GA waters and
Charleston Harbor.
Conditions will improve considerably by Friday evening as high
pressure moves overhead. Winds/seas will then remain below
headline thresholds into early next week.
&&
.CLIMATE...
Record high temperatures for February 6:
KCHS: 77/last set in 2008
KSAV: 82/2008
KCXM: 80/1927
Record high min temperatures for February 6:
KCHS: 62/2008
KSAV: 63/1899
KCXM: 60 last set in 2008
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory until 6 PM EST Friday for SCZ045.
MARINE...Gale Warning until noon EST Friday for AMZ352.
Gale Warning until 6 PM EST Friday for AMZ350-374.
Gale Warning until midnight EST tonight for AMZ330-354.
&&
NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
CLIMATE...Hazardous weather outlook, Feb 6, 1:58 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
158 PM EST Thu Feb 6 2020
GAZ101-116>119-137>141-SCZ042-043-047>049-051-071900-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Inland Jasper-Beaufort-Coastal Colleton-
Coastal Jasper-
158 PM EST Thu Feb 6 2020
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated tornadoes will be
the primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
GAZ087-088-099-100-114-115-SCZ040-071900-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
158 PM EST Thu Feb 6 2020
...TORNADO WATCH 29 IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
SCZ044-050-052-071900-
Dorchester-Charleston-Tidal Berkeley-
158 PM EST Thu Feb 6 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated tornadoes will be
the primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
SCZ045-071900-
Inland Berkeley-
158 PM EST Thu Feb 6 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
FRIDAY FOR LAKE MOULTRIE...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Lake Wind Advisory.
Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated tornadoes will be
the primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
AMZ350-374-071900-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
158 PM EST Thu Feb 6 2020
...GALE WARNING IN EFFECT UNTIL 6 PM EST FRIDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated waterspouts will be
the primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-354-071900-
Charleston Harbor-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
158 PM EST Thu Feb 6 2020
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated waterspouts will be
the primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ352-071900-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
158 PM EST Thu Feb 6 2020
...GALE WARNING IN EFFECT UNTIL NOON EST FRIDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Severe Thunderstorms: A few severe thunderstorms are possible
late this afternoon into early tonight ahead of a passing cold
front. Damaging straight line winds and isolated waterspouts will be
the primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Feb 6, 1:20 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
120 PM EST THU FEB 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND DMG NORTH CHARLESTON 32.85N 79.97W
02/06/2020 CHARLESTON SC PUBLIC
GLASS DOOR TO A STORE WAS BLOWN IN AND TORN OFF THE
HINGES.
&&
EVENT NUMBER CHS2000006
MTEStrong Wind, Inland Liberty
- When
- February 6, 2:30 PM EST to 2:31 PM EST
- Where
- Inland Liberty forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
The media relayed a report of a tree down on a power line.
Thunderstorm Wind, Jenkins
- When
- February 6, 4:33 PM EST to 4:34 PM EST
- Where
- Jenkins County, 0.69 mi N of Perkins
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.910, -81.950
A fire fighter reported several trees down on a property in Perkins, GA.
Thunderstorm Wind, Jenkins
- When
- February 6, 4:41 PM EST to 4:42 PM EST
- Where
- Jenkins County, 1.16 mi W of Millen
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.800, -81.950
Fire fighters reported several trees down in the city of Millen, GA.
Thunderstorm Wind, Jenkins
- When
- February 6, 4:41 PM EST to 4:42 PM EST
- Where
- Jenkins County, 7.26 mi ENE of Perkins
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 32.930, -81.830
A video received on Twitter showed several medium size trees down along Georgia Highway 23 approximately 5 miles southwest of Sardis, GA.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Carolina, February 6 to 7, 20201 death · $17 million · EF1 · 22 events
- Flooding in Oregon, February 6 to 8, 20201 death · $41 million · 3 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 8, 2020$5.0 million · EF2 · 44 events
- Winter Storm and Winter Weather in New York, February 6 to 7, 20201 death · 1 injured · $19,000 · 46 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 7, 2020$1.7 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Georgia, February 6, 20201 injured · $437,000 · EF0 · 82 events
- Flooding in Washington, February 6 to 9, 2020$8.8 million · 5 events
- Flooding in Virginia, February 6, 2020$887,000 · 3 events
- Tornado and Damaging Winds in Florida, February 6 to 7, 20201 injured · $312,000 · EF0 · 13 events
- Flash Flooding and Flooding in Georgia, February 6 to 7, 2020$179,000 · 10 events
- Tornado and Damaging Winds in North Carolina, February 6, 2020$141,000 · EF0 · 10 events
- Winter Storm in New York, February 6 to 7, 2020$135,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878464, 867849, 867851, 867852.